0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Panic Disorder Associated With Clozapine
RODRIGO A. BRESSAN, M.D., M.PHIL.; VERA B.M. MONTEIRO, M.D.; CINTIA C. DIAS, M.D.
Am J Psychiatry 2000;157:2056-2056. doi:10.1176/appi.ajp.157.12.2056

To the Editor: We present a case of treatment-resistant schizophrenia in which clozapine therapy resulted in both a marked improvement in positive psychotic symptoms and the onset of disabling panic. Substitution of olanzapine for clozapine treatment alleviated the panic symptoms without worsening the psychotic symptoms.

Ms. A, a 34-year-old woman, was first seen for psychiatric treatment at age 30 after experiencing 2 months of psychotic symptoms. She described hearing threatening voices saying that they wanted to cut her fingers. She suspected that her mother’s doctors had formed an organization to harm her and that these doctors could hear her thoughts by means of a "neurotransmitter" installed inside her head. Treatment with two typical antipsychotics (haloperidol, 30 mg/day, and trifluoperazine, 40 mg/day) and one atypical antipsychotic (risperidone, 8 mg/day) resulted in no significant improvement in her symptoms. After 8 months of unsuccessful treatment, including two hospital admissions, the diagnosis of treatment-resistant paranoid schizophrenia (per DSM-IV) was confirmed, and Ms. A was treated with clozapine. Clozapine monotherapy (400 mg/day) led to a marked improvement in positive symptoms, but Ms. A remained a bit withdrawn. In the 20th week of clozapine treatment, Ms. A developed clozapine-induced sinus tachycardia and the fear of dying of a heart attack. She was effectively medicated with a β blocker (atenolol, 100 mg/day). Despite a normal ECG and the exclusion of other organic causes, Ms. A experienced recurrent attacks of sudden chest compression, dizziness, fear of dying, and intense anxiety. She often went to emergency clinics, where her symptoms were treated with benzodiazepines. Her panic symptoms occurred daily, and she developed agoraphobic symptoms that confined her to the house and compromised her rehabilitation.

When assessed by a blind rater with the Structured Clinical Interview for DSM-IV, Ms. A fulfilled the DSM-IV criteria for paranoid schizophrenia and panic disorder with agoraphobia. The temporal relationship between clozapine treatment and the development of panic attacks suggested that clozapine could have been inducing the panic symptoms. Reduction of clozapine therapy to 250 mg/day led to a modest improvement in Ms. A’s anxiety symptoms but some worsening of her psychotic symptoms. Olanzapine (10 mg/day) was then substituted for clozapine without recurrence of the psychotic symptoms. Her panic symptoms progressively improved, and 2 months after switching antipsychotics, Ms. A patient was stable, with some negative symptoms but no panic or agoraphobic symptoms.

Clozapine treatment can induce obsessive-compulsive symptoms (1), but this is, to our knowledge, the first report associating it with panic disorder. Doctors should pay special attention to panic and agoraphobic symptoms when prescribing clozapine because its effect is easily confounded with negative symptoms, which can therefore be misdiagnosed. Panic and agoraphobia may greatly affect psychosocial rehabilitation and the quality of life of patients. Although clozapine remains the gold standard of atypical antipsychotic drugs, it has many and sometimes severe side effects; newer atypical antipsychotics can be a good alternative in this situation (2).

Baker RW, Chengappa KN, Baird JW, Steingard S, Christ MA, Schooler NR: Emergence of obsessive compulsive symptoms during treatment with clozapine. J Clin Psychiatry  1992; 53:439–442
[PubMed]
 
Rafal S, Tsuang MT, Carpenter WT Jr: A dilemma born of progress: switching from clozapine to a newer antipsychotic. Am J Psychiatry 1999; 156:1086–  1090
 
+

References

Baker RW, Chengappa KN, Baird JW, Steingard S, Christ MA, Schooler NR: Emergence of obsessive compulsive symptoms during treatment with clozapine. J Clin Psychiatry  1992; 53:439–442
[PubMed]
 
Rafal S, Tsuang MT, Carpenter WT Jr: A dilemma born of progress: switching from clozapine to a newer antipsychotic. Am J Psychiatry 1999; 156:1086–  1090
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 38.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles